When medication harms, not heals

November 10, 2007
 

Antidepressants have saved countless lives, writes Kate Benson, but for a minority the side effects can be debilitating - or even fatal.

Shocking death  Charmaine Dragun with Simon Struthers.

Shocking death Charmaine Dragun with Simon Struthers.
 

IT IS hard to fathom why the Channel Ten newsreader Charmaine Dragun killed herself last week. Hours before the 29-year-old jumped to her death at The Gap, she bought tickets to see Bjork perform on the Opera House steps in January. A day earlier she was chatting excitedly about her plans to show her adored nephew, Ayden, the sights of Sydney and Canberra when he visited at Christmas, swapping shifts to spend time with him.

She was planning to marry her longtime boyfriend, Simon Struthers, when they both turned 30 in March, and they had talked about having children. She was heading a prime-time news bulletin in her home city of Perth and was admired by viewers.

But Dragun, described by her family as "a beautiful ray of sunshine", had been quietly battling major depression for years, and had changed her antidepressant medication only a fortnight before her death. Days before she died, she had reportedly been feeling anxious and stressed, expressing concerns about how the medication was making her feel.

There is no doubt that antidepressants have saved countless desperate lives, but there is increasing awareness that they can also cause some people to kill themselves.

More than 12.3 million prescriptions were written for antidepressants in Australia in 2005-06 - a staggering amount for a country with a population of 20 million. Their use has been climbing about 4.6 per cent a year, according to the Australian Institute of Health and Welfare, but the annual suicide rate has steadily declined, from 2720 to 2101 in the last nine years.

Charmaine Dragun, by all accounts, was kind, warm, gentle and friendly to all who knew her, so her violent, impulsive death seemed out of character - yet it is a scenario all too familiar to Rebekah Beddoe, the author of Dying for a Cure. Beddoe, 35, began to slash her arms after being prescribed the antidepressant Zoloft in 1999. She says many people can become irrational, aggressive, manic and impulsive within days or weeks of starting medication - and are most at risk in the four-week "window" before the drug takes effect.

The US Food and Drug Administration ordered drug companies to put "black box warnings" on

10 of the popular selective serotonin reuptake inhibitors in 2004, advising doctors to closely monitor patients in the first few weeks of therapy for "worsening depression and suicidal thinking". It also advised that patients be observed for "certain behaviours that are known to be associated with these drugs, such as anxiety, agitation, panic attacks, insomnia, irritability, hostility, impulsivity, hypomania, and mania".

Australia's Therapeutic Goods Administration followed up in August 2005, warning that "in most adult patients, SSRIs in the treatment of depression are beneficial or cause no harm However, it was noted that individual case reports support an association between SSRI use and new-onset suicidality."

But for Beddoe there was no warning of what was to come. Diagnosed with postnatal depression after her first baby slept little and cried constantly, she says she had suicidal thoughts for the first time in her life within a week of starting on Zoloft.

She developed akathisia, a common side effect of antidepressants which can cause pacing, poor impulse control and suicidal thoughts.

"My personality changed dramatically, and my moods were swinging wildly. I'd begun having severe debilitating panic attacks and intense crying spells. The inner agitation is indescribable. It manifests in pacing and rocking on the outside, but on the inside it is 1000 times worse. It makes you want to jump out of your own skin, you just want to claw your way out. When it is really intense, you cannot see any other option than to end your life."

During her three-year nightmare, Beddoe slashed her wrists so badly she severed a median nerve, and overdosed on insulin and antidepressants. "Rather than the medication being suspected as a cause for all these new behaviours and symptoms, it was increased, and new ones were added to the mix. My brain was firing all over the place."

Beddoe clawed her way back, weaning herself off all medications, but has devoted herself to informing others through her memoir "of the lesser-known, lesser-publicised and ill-effects of these drugs".

"I'm not anti-medication. I believe antidepressants save a lot of lives, but the risks need to be talked about. We are losing vibrant people to suicide who could have been driven to it by the medication. I don't believe I'd be here now if I hadn't stopped taking them."

But Michael Dudley, chairman of Suicide Prevention Australia and a senior lecturer in psychiatry at the University of NSW, says antidepressants are vital for people suffering moderate and severe depression, and steering clear of them is "a grave mistake".

"They are an extremely important part of the armour," he says. "The black box warnings in the US frightened off a lot of people, which pushed up their suicide rates. In Australia, there has been a lot of evidence to suggest decreased suicide rates are associated with increased prescription rates."

Michael Baigent, a psychiatrist and adviser to the national depression group beyondblue, says a review in the British Medical Journal found that about 4 per cent of people taking antidepressants had suicidal ideation, compared with 2 per cent who took placebos; this presented only a small risk when compared with the drugs' success rate.

"There is a very good evidence base for their effectiveness and they have saved many lives," he says. "There is a risk with them, like any medication, but a 2 per cent increase is minimal and if someone is having an issue with the way they are feeling when they first start taking them, they need to get in touch with their medical practitioner."

Dr Baigent says many depressed people become agitated during the first few weeks after starting on medication because "they do not understand that they can feel worse before they feel better".

"It can take up to six weeks to feel the full effect and that can be difficult for some people."

As for Beddoe, her second baby is due in January, but she has no fears of revisiting her nightmare.

"I never felt that I had postnatal depression in the first place," she says. "I recognise that I was struggling as a new mother, but I had no history of depression or any mental health issues.

"I was offered antidepressants after crying in my GP's office one afternoon when I'd had little sleep. I won't make that mistake again."

Lifeline: 131114;
beyondblue: 1300224636;
Bereaved by Suicide support group: 0294198695.

Source